Crash! Crack! Boom! from frequent clumsiness

broken glass

I think there are a lot of medications out there that include a little tag or paperwork reading “Be careful operating a motor vehicle or machinery until you are familiar with how it affects you.” Or “May cause dizziness.” Such clumsiness, lack of alertness or slow reaction time, however, is not limited to those on medication(s), but can be caused from various illnesses themselves, or maybe just plain old clumsiness or distractability from an unknown source.

When I was a young girl and young woman I was far from being a klutz. In fact, as a ballet dancer I was very sure footed, agile, and precise in my movements. That, however, changed when I started taking bipolar medications, some of which are also medications commonly used for epilepsy and migraine headaches, namely anticonvulsants. In addition, at times I also took bipolar medications that gave me a hand tremor. As my hands shook, so did my grip on things.

target missedMany musicians, particularly those who play stringed instruments like the violin or guitar, can sometimes not tolerate the tremor side effect that comes from Lithium. It affects their ability to play the instrument well, so becomes unacceptable. This side effect can also affect a person’s ability to properly handle items. A hand with a tremor has broken many drinking glasses and other delicate items over time. Imagine being a hunter or sharp shooter. Don’t even think that they have an equal advantage at hitting their targets. Photographers, too, will surely struggle with shaking hands.

car accident.jpgSo if Lithium wasn’t annoying enough for some people, the anticonvulsants I mentioned can be, too. I never noticed tremor as much with these meds (except maybe Depakote, for some), but a side effect of simply “clumsiness”. Yes. Handle your mental illness, epilepsy or migraines and become a klutz. More glasses shatter on the floor, more vases, and many other things meet their end. But what I discovered is just as bad is my difficulty doing things like riding my bike, or operating certain other types of things that require balance and careful precision.

As a person with bipolar disorder I also take neuroleptic medications. These are known to cause sedation. This is where the difficulty with alertness and slowed reaction time comes in. I’ve learned that when operating a car, to keep a good distance from those in front of me. The occasional slight dulling in concentration can cause what could be a disastrous situation.

If you asked me to tell you how many things I broke this year I couldn’t even tell you. The last time I rode my bike was several years ago. It’s so frustrating and frustrates others, too.

Calming the side effects – Smaller doses of the medication(s) might reduce the side effects I mentioned, but it’s not always easy to have doses reduced, so sometimes one must live with them to a large degree. I do know that sometimes there are medications that can help reduce these side effects. No matter what your medication and/or source for clumsiness or distraction is, please talk to your doctor to see if there are options.

Do you tend to be clumsy from medications, or just naturally? Do you easily get distracted? What is the worst disaster you’ve had because of one of these things?

17 thoughts on “Crash! Crack! Boom! from frequent clumsiness

    • updownflight July 19, 2017 / 3:45 pm

      Not yet, but the driving could someday be disastrous, if I’m not careful. That is how I used the word, as potentially disastrous. I guess I could have written about the effect of my illness on my life, but I didn’t want to go there.

      Liked by 1 person

  1. bipolarsojourner July 19, 2017 / 4:02 pm

    i have a natural hand tremor. it’s genetic. my dad had shakes so bad, he’d hand me the phone to have me dial for him.

    back to me. i also take lithium. it makes the tremors even worse. cursoring or tableting can be a pain. trying to move the cursor one character right, often ends up four character to the right. the unexpected and unintended screen taps can be quite the pita. i use a newspaper app. unintended taps change the zoom of the view. that can happen 50 times or so trying to get through the sunday paper. frustrating.

    Liked by 1 person

    • updownflight July 19, 2017 / 4:09 pm

      Hi bipolarsojourner. I’m sorry you deal with the tremors from Lithium. Actually, I went off Lithium a couple years ago and the tremors mostly disappeared, but I still have the clumsiness from my other meds. It’s amazing how these things affect the simplest types of things.

      Like

    • updownflight July 19, 2017 / 4:09 pm

      Thanks for sharing about the B6 and copper. I found relief from a medication called propranolol.

      Like

    • updownflight July 25, 2017 / 2:28 pm

      I’m sorry you have a natural tremor, jeffrey. Does any medication help? Propranolol was helpful for me.

      Like

  2. TechEbook August 1, 2017 / 12:25 pm

    supposedly, b6 and copper can help with the shakes. I’m sorry you deal with the tremors from Lithium.

    Like

    • updownflight August 11, 2017 / 4:05 pm

      Sorry for the delay in responding to your comment. Your comment accidentally went to my spam folder. Thanks for the tip about b6 and copper for Lithium tremors.

      Like

  3. maxlcrepeau August 14, 2017 / 12:34 pm

    supposedly, b6 and copper can help with the shakes. i have a natural hand tremor.

    Liked by 1 person

    • updownflight August 14, 2017 / 12:52 pm

      Thanks so much for mentioning this, maxlcrpeau. I believe you are the second person to mention this. It must really help.

      Like

  4. charlesdoliver August 25, 2017 / 12:51 pm

    I’m sorry you deal with the tremors from Lithium. Thanks for the tip about b6 and copper for Lithium tremors.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s